Get access

Apnea in a child after oral codeine: a genetic variant – an ultra-rapid metabolizer

Authors

  • POLINA VORONOV,

    1. Department of Anesthesiology, Children's Memorial Hospital, Feinberg School of Medicine, Northwestern University, Chicago, IL, USA
    Search for more papers by this author
  • HENRY J PRZYBYLO,

    1. Department of Anesthesiology, Children's Memorial Hospital, Feinberg School of Medicine, Northwestern University, Chicago, IL, USA
    Search for more papers by this author
  • NARASIMHAN JAGANNATHAN

    1. Department of Anesthesiology, Children's Memorial Hospital, Feinberg School of Medicine, Northwestern University, Chicago, IL, USA
    Search for more papers by this author

Voronov Polina, Department of Pediatric Anesthesiology, Children's Memorial Hospital, 2300 Children's Plaza, Chicago, IL, USA (email: pvoronov@childrensmemorial.org).

Summary

We present a case of a 29 months old previously healthy child who experienced apnea resulting in brain injury following a dose of acetaminophen and codeine 2 days after an uneventful anesthetic for tonsillectomy. A genetic polymorphism leading to ultra-rapid metabolism of codeine into morphine resulted in narcosis and apnea. This paper discusses the use of codeine for pain relief, obstructive sleep apnea, the alteration of the CYP2D6 gene and the resulting effect on drug metabolism.

Ancillary